Wyoming, 2018

Winter Storm in Wyoming, January 19 to 20, 2018

January 19 to 20, 2018 · NWS SLC · 1 event in 1 county or zone

The same winter storm that impacted much of Utah, starting January 19, also brought heavy snowfall to far southwest Wyoming.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

The same winter storm that impacted much of Utah, starting January 19, also brought heavy snowfall to far southwest Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 19, 4:30 PM MST, 30 minutes earlier.

Area forecast discussion, Jan 19, 4:30 PM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
430 PM MST Fri Jan 19 2018

.SYNOPSIS...A cold and moist storm system along the west coast
will track into and then through the Great Basin this weekend.
This storm will impact much of Utah and southwest Wyoming tonight
through early Sunday.

&&

.SHORT TERM (Until 00z Tuesday)...The eastern Pacific trough just
off the west coast late this afternoon is in the process of
shearing apart with the northern piece racing east through the
northern Rockies. The southern extent of the trough has captured
a sizable piece of cold air aloft and will likely maintain its
structure as it moves east across the Great Basin this weekend.

The surface cold front has moved south of SLC, with precip
expanding along the trailing near 700mb baroclinic zone late this
afternoon. This precip expansion is in line with model guidance
which showed rapid frontogenesis along the boundary with an
ejecting mid-level shortwave from the main trough and the right
entrance region of jet over the top of the baroclinic zone. This
favorable synoptic setup will generate fairly strong lift along
and trailing the baroclinic as it sweep south into central Utah
later tonight. Precip-type will for the most part be snow due to
the strong upward motion and rapid cooling aloft. Accumulating
snow are expected, with these accumulations becoming greater as
the baroclinic works south tonight.

The aforementioned low-level baroclinic zone will stall over
central Utah, then pivot toward a more north-to-south orientation
ahead of the advancing mid-level trough later tonight/early
Saturday. A number of weak circulation centers coincident to this
thermal boundary along with the still favorably positioned upper
jet will maintain areas of moderate/locally heavy snow near the
boundary late tonight/early Saturday. The areal extent and
intensity of the snow will pick up and expand north and east as
the upper trough moves into the state Saturday evening. The
greatest storm accumulations in the mountains will likely exist
across the central mountains, though most areas near this thermal
ribbon will see significant accumulations through early Sunday.
For the valleys the greatest totals at this point look to be
focused on the west-central and southwest valleys, particularly
along the I-15 and western I-70 corridors.

The upper trough will pass through southern/central Utah Saturday
night/early Sunday. The bulk of the precip will end or become
greatly reduced in areal coverage as the favorable synoptic
conditions for lift deteriorate. Cold air instability will
continue to support loosely organized convection Sunday
morning/early afternoon, though little additional accumulation
will result.

Shortwave ridging should end precip late for Sunday afternoon
through early Monday. A weak shortwave will race east across the
northern Rockies/northern Great Basin late Monday. This feature
will create some lift and light precip across the north out of
the sufficient low-level warm advection and dynamic support from
the passing shortwave.

.Long Term (After 00Z Tuesday)...The extended forecast period begins
with a rather flat flow aloft and not a building ridge, which should
keep an unsettled pattern in place for the extended. Models continue
to show good agreement in the early to mid week trough advertised to
dig down the West Coast. Timing looks to be out of sync still as
well as the strength of the trough.

The ECMWF is faster and stronger with the mid-late week system
compared to the GFS, which is about 12 hours later. This trough is
digging southward through the Great Basin but it remains on track to
move east through Nevada and into central Utah, in comparison with
previous tracks which have trended farther south. Ahead of this
trough, the airmass will warm with 700mb temps creeping towards -2C
across the western half of Utah. As the trough swings through
Thursday, southwest flow will accompany the trough and advecting
relatively warm air ahead of the front, which looks to move into
northern Utah Thursday evening.

Again, a moist northwest flow pattern with a decent looking front
associated with it points to another unsettled and active weather
weekend setting up.

&&

.AVIATION...Rain or rain/snow mix showers are possible at the SLC
terminal 22-01Z, with ceilings dropping below 7000ft in that time
frame, followed by likely IFR/LIFR conditions in snow starting 01-
03Z. This snow will likely continue through much of the night. Snow
accumulation on untreated surfaces is expected to be 1-3 inches
through 12Z Saturday, with the potential that snow showers continue
past that time.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Storm Warning until 5 AM MST Sunday for UTZ008>010.

     Winter Weather Advisory until 9 AM MST Saturday for UTZ007.

     Winter Storm Warning until 11 PM MST Saturday for UTZ003-004-006.

     Winter Weather Advisory until 9 AM MST Saturday for UTZ002-005.

     Winter Storm Warning from 11 PM this evening to 5 AM MST Sunday
     for UTZ517-518.

     Winter Storm Warning from 9 PM this evening to 5 AM MST Sunday
     for UTZ014>016.

     Winter Weather Advisory from 3 AM Saturday to 9 PM MST Sunday
     for UTZ011-012.

WY...Winter Storm Warning until 5 AM MST Sunday for WYZ021.

&&

SHORT TERM...CONGER
LONG TERM...DEWEY
AVIATION...SCHOENING

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jan 19, 6:11 AM MST, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
611 AM MST Fri Jan 19 2018

UTZ001>016-019>021-517-518-WYZ021-201400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
611 AM MST Fri Jan 19 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Increasing south winds ahead of a cold front could become locally
strong across portions of west-central through southwest Utah
today.

A strong cold front will slowly cross northern and western Utah
through tonight. Northern and western Utah valleys will see
measurable snow from this event which will impact travel this
evening and overnight. Significant accumulations will be possible
in the northern mountains and southwest Wyoming as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The cold front is expected to stall across central Utah for a
time on Saturday, so central and southwest Utah valleys will end
up with the greatest valley snow totals. Most mountain sites will
likely see greater than a foot of new snow with the storm.
Locally heavy snow showers will continue through Saturday night
with accumulations also possible across the higher valleys of
eastern Utah.

Persons planning travel through Sunday should be prepared for
winter driving conditions in snow, and allow for plenty of extra
time to reach their destinations. Those traveling should also
consider the possibilities of closed roadways, and be prepared
with winter survival kits.

There is also a potential for some additional light snow across
the northern outlook area Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Uinta

When
January 19, 5:00 PM MST to January 20, 3:00 PM MST
Where
Uinta forecast zone
Reported by
COOP Observer
Coordinates
41.288, -110.548 (the zone’s center; the record gives no point)

Storm total snowfall across Uinta County, Wyoming included 12 inches in Evanston and 9 inches in Mountain View.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737326.